Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

January 20, 2021Rensselaer County, New York

NWS Albany, NY issued this special weather statement at Jan 20, 2021, 11:40 AM EST for Rensselaer County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2021, 11:40 AM EST (16:40 UTC)
Expired
Jan 20, 2021, 12:30 PM EST
In force
50 min
Issued by
NWS Albany, NY

County Rensselaer County, NY

The radar

The Albany radar (KENX), 28 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS81 KALY 201640
SPSALY

Special Weather Statement
National Weather Service Albany NY
1140 AM EST Wed Jan 20 2021

NYZ049-050-052>054-060-061-201730-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Schenectady-Western Columbia-Eastern Rensselaer-Southern Saratoga-
1140 AM EST Wed Jan 20 2021

...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT SOUTHEASTERN 
SCHENECTADY...NORTH CENTRAL COLUMBIA...NORTHEASTERN 
ALBANY...SOUTHERN SARATOGA AND SOUTHERN RENSSELAER COUNTIES...

At 1139 AM EST, an area of moderate to heavy snow was located over 
Colonie, moving southeast at 25 mph.

Locations impacted include...
Albany, Schenectady, Troy, Clifton Park, Rotterdam, East Greenbush,
Cohoes, Watervliet, Rensselaer, Colonie, Nassau, Delmar, Latham,
Guilderland, Niskayuna, Menands, Stephentown, Voorheesville, Green
Island and Waterford.

This includes the following highways...
 Interstate 90 between exits 10 and 25.
 Interstate 890 between exits 7 and 9.
 Interstate 87 between exits 21A and 7, and between exits 8A and 9.
 Interstate 787 between exits 1 and 9.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4239 7355 4263 7403 4268 7403 4289 7381
      4261 7334
TIME...MOT...LOC 1639Z 305DEG 21KT 4272 7385 

$$

CS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jan 20, 11:18 AM EST, 22 minutes earlier.

Area forecast discussion, Jan 20, 11:18 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1118 AM EST Wed Jan 20 2021

.SYNOPSIS...
Snow showers this morning will diminish this afternoon
with a small area of high pressure building into the region tonight.
Another disturbance will bring additional snow showers and lake
effect snow Thursday into Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
At 11am, quick update to the current forecast including
increasing POPs to high chance to reflect incoming moderate to
heavy bands of lake enhanced snow showers moving into the
eastern Catskills and Capital District. We have issued a few
Special Weather Statements to alert motorists and travelers
about deteriorating visibility under these bands. Reduced
visibility should only last for a brief period (under an hour)
as these bands are moving at 20-30mph towards the southeast.
With temperatures in the 20s, a quick coating to a new tenths of
an inch of fresh snow is possible under these bands.

As of 10am...Northern stream upper level shortwave trough
evident on GOES16 water vapor and the SPC mesoanalysis is
tracking through the Northeast this morning. As a result,
scattered lake enhanced snow showers continued to traverse the
region with the more impressive bands staying mainly to our west
in the Catskills due the north-northwest flow trajectory. We
have issued an SPS for a stronger snow shower in Otsego County
that may impact western Schoharie and Greene Counties over the
next hour but the most intense echos may miss our area and stay
in BGM's CWA. Otherwise, GOES16 visible shows some breaks of
sun materializing thanks to areas of subsidence developing in
the wake of the departing shortwave trough. Interestingly, this
northern stream shortwave is interacting with a coastal low that
is well off the coast of Long Island and southern New England
resulting in an impressive amount of lightning off shore.
Additional subsidence in the wake of the exiting shortwave
trough should lead to additional breaks of sun this afternoon.
It's been quite a few days since we have seen even partial
sunshine so any sunshine today will be welcomed.

Previous discussion...Some upslope into the Rensselaer Plateau,
Berkshires and Taconics will occur periodically this morning.
Flurries and snow showers across the rest of our region could
bring a dusting in some areas with around an inch in higher
elevations where some upslope cold occur.

Lots of clouds today but as cold advection strengthens with the
exit of upper energy this afternoon, winds shift to northwest
and become gusty. Highs in the 30s but around 20 to mid 20s
higher terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Snow shower activity should end this afternoon and evening. A
brief period of low level ridging could allow for some partial
clearing of cloud cover this evening into the early morning
hours. As winds trend to calm, temperatures could fall into the
teens and lower 20s in many areas, as long as we do see the
clearing, with some single numbers in the southern Adirondacks
and Lake George area.

Then, another northern stream upper impulse approaches by
Thursday morning with warm advection increasing. Clouds will
spread across the region through the early morning hours of
Thursday with some scattered snow shower activity possibly
reaching the southern Adirondacks by daybreak. Warm advection
and isentropic lift supports scattered snow shower activity
across the region Thursday with the best coverage in the
southern Adirondacks and western Mohawk Valley. Highs in the mid
30s to near 40 but mid 20s to around 30 higher terrain.

Cold front exits later Thursday night and Friday morning as cold
advection spreads across our region. Lower layer flow is west to
northwest and off the Great Lakes through Friday. So, Lake
effect snow shower activity should continue into the southern
Adirondacks and western Mohawk Valley with scattered snow shower
activity extending through the rest of the region. Some upslope
into the Rensselaer Plateau, Berkshires and southern Green
Mountains as well. Dustings to an inch or two in some areas
Thursday night into Friday with perhaps 4 or more inches into
the southern Adirondacks. Will have to watch trends for possible
lake effect headlines again. Highs Friday in the mid 30s to
near 40 but in the upper 20s to around 30 higher terrain before
the cold advection spreads across the region.

Snow shower activity should decrease in coverage Friday night
and be mainly confined to areas of the southern Adirondacks but
just scattered as high pressure builds in and the mixed layer
becomes more shallow. Lows in the teens to lower 20s but some
single numbers in the southern Adirondacks.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper-level troughing will remain in place across the region on
Saturday as a moist, northwesterly flow and -15C to -19C air at 850
hPa will lead to continued snow shower activity, mainly across the
Adirondacks, Mohawk Valley, the southern Greens and the Berkshires.
Otherwise, expect a partly to mostly cloudy and blustery day with
high temperatures only reaching the single digits across the
Adirondacks to the lower to mid-20s along the Hudson Valley. With
the wind, maximum wind chill values will range from 0 to 10 degrees
below zero across the Adirondacks to the mid-teens across the mid-
Hudson Valley.

Upper-level ridging and surface high builds overhead Saturday night
into Sunday with snow shower activity ending and skies turning clear
to partly cloudy. The wind will lessen as well which will aid in low
temperatures plummeting to below zero values across the Adirondacks
to the low to mid-teens in the mid-Hudson Valley. There will be less
wind on Sunday but it will still be cold despite some sunshine
(finally!). Highs Sunday only in the teens and 20s for most areas.

Models continue to widely differ on whether or not we will be
impacted by a winter storm early next week. The GFS continues to
suggest a widespread snow across the region with the ECMWF and CMC
keeping the system to our south. Will continue with a blended
approach and limit pops to nothing higher than low chance (focusing
those in southern areas). Highs Monday and Tuesday will range from
the teens in some higher terrain areas to the lower 30s in the mid-
Hudson Valley. Lows both nights will be in the single digits north
to teens south.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Through 12z/Thu...Upper-level trough will push across the region
today with scattered snow showers and flurries. Multiple rounds of
snow showers may pass across the sites into the early afternoon
hours, though individual timing of these showers is difficult. Some
moderate bursts of snow are most likely at KALB/KPSF, so tempos were
added to address the vsby and/or cig reductions to IFR/MVFR. Outside
of these snow showers, expect cigs to be VFR at KGFL/KPOU and back
and forth between MVFR/VFR at KALB/KPSF.

In the wake of the snow showers, VFR conditions with a gradual
clearing in the clouds is expected for the late afternoon and
evening hours before mid- and high clouds increase overnight in
advance of the next system for Thursday.

Wind will be light at 7 kt or less early this morning. Wind will
pick up out of the northwest at 10-15 kt with gusts to 25 kt this
afternoon. Wind will less to less than 10 kt out of the west to
northwest this evening before shifting to the south overnight.

Outlook...

Thursday Night: Low Operational Impact. Isolated SHSN.
Friday: Moderate Operational Impact. Scattered SHSN.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Breezy. NO SIG WX.
Saturday Night: Low Operational Impact. Breezy. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHSN.

&&

.HYDROLOGY...
No widespread hydrological issues are expected this week.

Precipitation will be in the form of snow through as a series
of disturbances move across the region. Precipitation amounts
will generally be low as well, although heavier lake effect snow
will occur mainly across the western Adirondacks.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS/Speciale
NEAR TERM...NAS/Speciale
SHORT TERM...NAS
LONG TERM...Rathbun
AVIATION...Rathbun
HYDROLOGY...NAS
Hazardous weather outlook, Jan 20, 4:30 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
430 AM EST Wed Jan 20 2021

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-211200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
430 AM EST Wed Jan 20 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-211200-
Northern Herkimer-Hamilton-
430 AM EST Wed Jan 20 2021

This Hazardous Weather Outlook is for northern Herkimer and Hamilton
Counties.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional lake effect snow is expected late Thursday into Friday.
Moderate accumulations are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 20, 9:53 AM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Albany NY
953 AM EST Wed Jan 20 2021

NYZ047-058-201600-
Western Greene-Schoharie-
953 AM EST Wed Jan 20 2021

...A BAND OF MODERATE TO HEAVY SNOW WILL AFFECT WESTERN GREENE AND
SCHOHARIE COUNTIES...

At 952 AM EST, an band of moderate to heavy snow was located over
Cooperstown, moving southeast at 40 mph.

Locations impacted include...
Cobleskill, Hunter, Jefferson, Windham, Middleburgh, Gilboa, Summit,
Schoharie, Richmondville, Prattsville, Sharon Springs, Breakabeen,
Livingstonville, North Blenheim, Central Bridge, Preston-Potter
Hollow, Durham, Carlisle, Sharon and Seward.

This includes Interstate 88 between exits 20 and 22.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4262 7463 4275 7467 4283 7465 4276 7438
      4260 7422 4255 7424 4250 7423 4241 7426
      4243 7405 4241 7403 4212 7433 4221 7453
      4235 7443 4242 7462 4252 7471
TIME...MOT...LOC 1452Z 301DEG 35KT 4266 7495

CS
Local storm report, Jan 20, 10:11 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1011 AM EST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             1 NNE LANDGROVE         43.29N  72.83W
01/20/2021  M2.5 INCH        BENNINGTON         VT   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER ALY2100668

DBT
Special weather statement, Jan 20, 10:53 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Albany NY
1053 AM EST Wed Jan 20 2021

NYZ047-051-058-201645-
Western Greene-Schoharie-Western Albany-
1053 AM EST Wed Jan 20 2021

...A BAND OF HEAVY SNOW WILL AFFECT SOUTHWESTERN ALBANY...WESTERN
GREENE AND SOUTHERN SCHOHARIE COUNTIES...

At 1052 AM EST, a band of heavy snow was located over Jefferson, or
17 miles southwest of Cobleskill, moving southeast at 30 mph.

Locations impacted include...
Hunter, Jefferson, Windham, Middleburgh, Gilboa, Summit, Prattsville,
Livingstonville, North Blenheim, Breakabeen, Preston-Potter Hollow,
Preston Hollow, Durham, Rensselaerville, Ashland, Jewett, Lexington,
Conesville, West Settlement and Shoefelt Corners.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4258 7466 4266 7423 4241 7403 4212 7431
      4220 7454 4235 7443 4242 7462 4252 7471
TIME...MOT...LOC 1552Z 303DEG 27KT 4245 7465

CS
Special weather statement, Jan 20, 11:04 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Albany NY
1104 AM EST Wed Jan 20 2021

NYZ040-048>053-201645-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Western
Schenectady-Montgomery-Southern Saratoga-Western Albany-
1104 AM EST Wed Jan 20 2021

...AN AREA OF MODERATE TO BRIEFLY HEAVY SNOW WILL AFFECT
SCHENECTADY...NORTHERN ALBANY... SOUTHWESTERN
SARATOGA...SOUTHEASTERN MONTGOMERY AND NORTHWESTERN RENSSELAER
COUNTIES...

At 1103 AM EST, an area of moderate to briefly heavy snow was
located over Rotterdam Junction, or near Scotia, moving southeast at
20 mph.

Locations impacted include...
Albany, Schenectady, Troy, Clifton Park, Rotterdam, Cohoes,
Watervliet, Rensselaer, Colonie, Scotia, Delmar, Latham, Guilderland,
Glenville, Niskayuna, Duanesburg, Menands, Voorheesville, Green
Island and Waterford.

This includes the following highways...
 Interstate 88 between exits 24 and 25.
 Interstate 90 between exits 8 and 26.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 23 and 7, and between exits 8A and 10.
 Interstate 787 between exits 1 and 9.

Visibilities may drop briefly quickly to less than a quarter of a
mile in this area of moderate to heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4297 7411 4298 7410 4299 7410 4305 7403
      4279 7355 4254 7381 4278 7425 4279 7425
      4279 7427 4281 7430
TIME...MOT...LOC 1603Z 305DEG 18KT 4285 7407

CS
Local storm report, Jan 20, 11:15 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1115 AM EST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY SNOW       BEAVER RIVER            43.90N  74.91W
01/20/2021  E12.0 INCH       HERKIMER           NY   PUBLIC

0800 AM     SNOW             SACANDAGA LAKE          43.32N  73.93W
01/20/2021  M1.0 INCH        SARATOGA           NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0830 AM     SNOW             1 NW LONG LAKE          43.98N  74.43W
01/20/2021  M3.2 INCH        HAMILTON           NY   PUBLIC

1030 AM     SNOW             TORRINGTON              41.84N  73.13W
01/20/2021  M1.0 INCH        LITCHFIELD         CT   SOCIAL MEDIA

&&

EVENT NUMBER ALY2100669
EVENT NUMBER ALY2100670
EVENT NUMBER ALY2100671
EVENT NUMBER ALY2100672

DBT
Special weather statement, Jan 20, 11:40 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1140 AM EST Wed Jan 20 2021

NYZ049-050-052>054-060-061-201730-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Schenectady-Western Columbia-Eastern Rensselaer-Southern Saratoga-
1140 AM EST Wed Jan 20 2021

...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT SOUTHEASTERN
SCHENECTADY...NORTH CENTRAL COLUMBIA...NORTHEASTERN
ALBANY...SOUTHERN SARATOGA AND SOUTHERN RENSSELAER COUNTIES...

At 1139 AM EST, an area of moderate to heavy snow was located over
Colonie, moving southeast at 25 mph.

Locations impacted include...
Albany, Schenectady, Troy, Clifton Park, Rotterdam, East Greenbush,
Cohoes, Watervliet, Rensselaer, Colonie, Nassau, Delmar, Latham,
Guilderland, Niskayuna, Menands, Stephentown, Voorheesville, Green
Island and Waterford.

This includes the following highways...
 Interstate 90 between exits 10 and 25.
 Interstate 890 between exits 7 and 9.
 Interstate 87 between exits 21A and 7, and between exits 8A and 9.
 Interstate 787 between exits 1 and 9.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4239 7355 4263 7403 4268 7403 4289 7381
      4261 7334
TIME...MOT...LOC 1639Z 305DEG 21KT 4272 7385

CS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 9:53 AM ESTSpecial Weather StatementALYSchoharie67 min
Jan 20, 10:53 AM ESTSpecial Weather StatementALYGreene, Schoharie52 min
Jan 20, 11:04 AM ESTSpecial Weather StatementALYSchenectady41 min
Jan 20, 11:43 AM ESTSpecial Weather StatementALYColumbia, Greene47 min
Jan 20, 12:20 PM ESTSpecial Weather StatementALYRensselaer40 min
Jan 20, 12:23 PM ESTSpecial Weather StatementALYColumbia37 min
Jan 20, 1:04 PM ESTSpecial Weather StatementALYBerkshire56 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.